Dense Fog, Jackson
- When
- December 4, 2:00 AM CST to 10:00 AM CST
- Where
- Jackson forecast zone
- Reported by
- ASOS
- Coordinates
- 37.785, -89.382 (the zone’s center; the record gives no point)
Widespread dense fog formed across parts of southern Illinois, mainly along and north of a line from Carbondale to Harrisburg to Gallatin County. Visibility was reduced to one-quarter mile or less.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Widespread dense fog formed across parts of southern Illinois, mainly along and north of a line from Carbondale to Harrisburg to Gallatin County. Visibility was reduced to one-quarter mile or less. High pressure over southern Illinois resulted in clear skies and light winds, which are favorable for dense fog.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Dec 3, 10:32 PM CST, 3 hours 28 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Paducah KY 1032 PM CST THU DEC 3 2015 .UPDATE... Issued at 1032 PM CST THU DEC 3 2015 Aviation update. && .SHORT TERM...(This evening through Saturday night) Issued at 233 PM CST THU DEC 3 2015 An analysis of the morning and modeled sounding data reveals a strong inversion from about 2500 FT to about 6500 FT AGL, and this has kept the small riboon of clouds below 2000 FT from burning off. These clouds will continue to scrape our northern tier border counties into the early evening, and otherwise, clear skies will abound. This will enable another night of good radiational cooling to allow Lows to dip into the 20s again tonight. Tmrw, the High pressure center nudges eastward across the Ohio river valley, underneath the High aloft. Easterlies in the lower trop will cease the deeper cold advection and result in a warming to around 50, despite the cold start. Friday night and Saturday sees the High(s) move further east, allowing light return flow southerlys to begin again. Temps will nudge upwards a couple or three degrees from the previous days readings then...returning closer to norms for this time of year. .LONG TERM...(Sunday through Thursday) Issued at 233 PM CST THU DEC 3 2015 Sfc winds will be out of the south by Sun ahead of a fast-moving mid level shrtwv trof that is progged by the med range models to dive into the central Plains and then ewd through the PAH forecast area late in the weekend. The odd model out continues to be the GFS (and its ensemble means), which has a slower, wetter, and farther south solution with the trof/low. The UKMET continues to show the feature as an open wave, and appears the fastest. Other med range models have something in between. Deep moist return flow appears very limited with this feature, and thus moisture will be limited above about 850 mb. Currently, we are forecasting rainfall amounts a tenth of an inch or less, mainly behind the sfc cold front. Relatively mild conditions will prevail behind the front, as the new airmass will be of Pacific origin. The 12Z ECMWF model, and to a lesser degree, the GFS, suggest the possibility that one of the ripples in the wavy mid level flow later in the week may produce pcpn in a similar way (not shown significantly in the initialization blend). For now we left the forecast dry, and will see what later model runs reveal. && .AVIATION... Issued at 1032 PM CST THU DEC 3 2015 May have to consider MVFR vsbys at the terminals through the early a.m. Other nearby sights at cross over with calm winds and clear skies the rule. Otherwise high pressure will result in cloud free skies and light winds Friday through Friday evening. && .PAH Watches/Warnings/Advisories... IL...NONE. MO...NONE. IN...NONE. KY...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 303 PM CST THU DEC 3 2015 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-041100- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 303 PM CST THU DEC 3 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
The national radar mosaic for the moment the first event began.
9 dense fog. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2015Every state in 2015This day in weather historyWarnings in Illinois, December 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 610864, 610865, 610866, 610867, 610868, 610870, 610871, 610872, 610873.